Alert archive / Texas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 69, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 23, 2009, 4:55 PM CDT for Travis County, Williamson County, Texas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2009, 4:55 PM CDT (21:55 UTC)
- Expired
- May 23, 2009, 5:26 PM CDT
- In force
- 31 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
Counties Travis County, TX, Williamson County, TX
The radar
The Ft Hood radar (KGRK), 36 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 9.9 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1296 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 519 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KEWX 232155 SVREWX TXC453-491-232245- /O.NEW.KEWX.SV.W.0069.090523T2155Z-090523T2245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 455 PM CDT SAT MAY 23 2009 THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL TRAVIS COUNTY... SOUTH CENTRAL WILLIAMSON COUNTY... * UNTIL 545 PM CDT. * AT 453 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR AUSTIN...AND MOVING NORTHEAST AT 15 MPH. * SOME LOCATIONS IN THE WARNING INCLUDE MANOR...WINDEMERE... PFLUGERVILLE...ROUND ROCK AND HUTTO. LAT...LON 3069 9764 3044 9737 3024 9772 3041 9789 TIME...MOT...LOC 2154Z 229DEG 11KT 3038 9773 $$
1 follow-up statement
000 WWUS54 KEWX 232226 SVSEWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 526 PM CDT SAT MAY 23 2009 TXC453-491-232234- /O.CAN.KEWX.SV.W.0069.000000T0000Z-090523T2245Z/ WILLIAMSON TX-TRAVIS TX- 526 PM CDT SAT MAY 23 2009 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL TRAVIS AND SOUTH CENTRAL WILLIAMSON COUNTIES IS CANCELLED... THIS THUNDERSTORM HAS WEAKENED TO BELOW SEVERE STRENGTH. IT WILL STILL PRODUCE FREQUENT LIGHTNING...SMALL HAIL...UP TO ONE HALF INCH...AND MODERATE RAIN. LAT...LON 3069 9764 3044 9737 3024 9772 3041 9789 TIME...MOT...LOC 2224Z 229DEG 5KT 3041 9769 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:57 PM CDT, 58 minutes earlier.
Area forecast discussion, May 23, 3:57 PM CDT, 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 357 PM CDT SAT MAY 23 2009 .DISCUSSION... WEAKNESS IN THE HEIGHT FIELD INCREASED ACROSS SOUTH CENTRAL TEXAS TODAY...AS A WEAK 700 TO 300-HPA TROF DEVELOPED OVER THE AREA... FROM THE NORTHWARD MOVING LOW NEAR THE BIG BEND AND THE HEIGHT FIELD WEAKENING OVER THE EAST PART OF SOUTH CENTRAL TEXAS IN RESPONSE TO A LOW OVER MS AND AL...ALSO MOVING NORTHWARD. WILL KEEP SHOWERS AND THUNDERSTORMS IN FORECAST FOR REST OF THE AFTERNOON TO THE EARLY EVENING...WITH THE HIGHEST CHANCES OVER THE EAST PART OF SOUTH CENTRAL TEXAS. DECREASING RAIN CHANCES ARE EXPECTED LATER TONIGHT...WITH THE LOSS OF DAYTIME HEATING...AND THEN INCREASE AGAIN ON SUNDAY. THE 700 TO 300-HPA TROF IS EXPECTED TO CONTINUE OVER SOUTH CENTRAL TEXAS ON SUNDAY. THIS PATTERN WILL SUPPORT SCATTERED SHOWERS AND THUNDERSTORMS AGAIN SUNDAY...AS DAYTIME HEATING HELPS THE SHOWERS FORM...WITH LIGHT WINDS ALOFT AND A MARGINALLY UNSTABLE ENVIRONMENT. THE HIGHEST CHANCE OF RAIN WILL BE OVER THE NORTHEAST TO EAST PART OF SOUTH CENTRAL TEXAS ON SUNDAY. EXPECT THIS ACTIVITY TO DIMINISH SUNDAY EVENING. ON MONDAY...THE WEAKNESS IN THE HEIGHT FIELD ALOFT OR WEAK 700 TO 300-HPA TROF WILL LIFT NORTHWARD...AS A WEAK RIDGE INCREASES OVER THE REGION FROM THE WEST. AS A RESULT DECREASING CHANCES OF RAIN ARE EXPECTED MONDAY...WITH PARTLY CLOUDY SKIES AND WARMER AFTERNOON HIGHS. THERE COULD STILL BE SOME WEAKNESS IN THE HEIGHT FIELD ALOFT OVER THE EAST PART OF THE AREA MONDAY AFTERNOON...WHERE MARGINAL INSTABILITY AND DAYTIME HEATING MAY CAUSE A CHANCE OF SHOWERS OVER THE EASTERN EDGE OF SOUTH CENTRAL TEXAS MONDAY AFTERNOON. DRY AND MOSTLY STABLE CONDITIONS ARE FORECAST FOR TUESDAY...THEN INCREASING CHANCES OF RAIN ARE EXPECTED FROM WEDNESDAY THROUGH FRIDAY...AS A SERIES OF S/W TROFS COMES NORTH OF SOUTH CENTRAL TEXAS FROM THE WEST. MEDIUM RANGE FORECASTS THEN SHOW A WEATHER SYSTEM COMING FROM THE NW IN A TIME FRAME FROM SUNDAY THE MAY 31ST TO MONDAY JUNE 1ST...THAT COULD ALSO BRING A CHANCE OF SHOWERS. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 66 85 66 92 70 / 50 60 50 10 10 AUSTIN BERGSTROM INTL AIRPORT 65 86 63 92 69 / 50 60 50 10 10 NEW BRAUNFELS MUNI AIRPORT 65 88 64 93 68 / 40 40 40 10 10 BURNET MUNI AIRPORT 63 83 64 90 69 / 50 60 50 10 10 DEL RIO INTL AIRPORT 65 88 70 96 72 / 30 20 10 10 10 GEORGETOWN MUNI AIRPORT 65 83 65 90 70 / 50 60 50 10 10 HONDO MUNI AIRPORT 65 90 66 93 69 / 30 30 30 10 10 SAN MARCOS MUNI AIRPORT 64 87 64 92 70 / 50 50 50 10 10 LA GRANGE - FAYETTE REGIONAL 66 85 68 91 71 / 50 60 50 20 20 SAN ANTONIO INTL AIRPORT 65 87 67 93 72 / 40 40 40 10 10 STINSON MUNI AIRPORT 65 89 67 94 71 / 40 40 40 10 10 && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && 08/13
Hazardous weather outlook, May 23, 5:31 AM CDT, 11 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 531 AM CDT SAT MAY 23 2009 TXZ171>173-183>194-202>209-217>225-228-241100- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 531 AM CDT SAT MAY 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, May 23, 1:48 PM CDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
148 PM CDT SAT MAY 23 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0148 PM HAIL 1 N HONDO 29.37N 99.16W
05/23/2009 E0.50 INCH MEDINA TX PUBLIC
&&
EVENT NUMBER 00575
JPBLocal storm report, May 23, 2:40 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
240 PM CDT SAT MAY 23 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0227 PM TSTM WND GST 3 E LACKLAND AFB 29.38N 98.58W
05/23/2009 M63 MPH BEXAR TX OTHER FEDERAL
&&
EVENT NUMBER 00576
JPBLocal storm report, May 23, 3:39 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
339 PM CDT SAT MAY 23 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0223 PM TSTM WND GST 3 E LACKLAND AFB 29.39N 98.58W
05/23/2009 M72 MPH BEXAR TX OTHER FEDERAL
&&
CORRECTED EVENT TIME...LOCATION...EVENT
EVENT NUMBER 00576
JPBSpecial weather statement, May 23, 3:40 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 340 PM CDT SAT MAY 23 2009 TXZ222-232145- KARNES- 340 PM CDT SAT MAY 23 2009 ...A STRONG THUNDERSTORM WAS AFFECTING KARNES COUNTY... AT 339 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM NEAR FALLS CITY...OR 9 MILES WEST OF KARNES CITY. THIS STORM WAS MOVING SOUTHEAST AT 5 TO 10 MPH.. PEOPLE IN SOUTHWESTERN KARNES COUNTY...INCLUDING THE FOLLOWING LOCATIONS...FALLS CITY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.
Special weather statement, May 23, 3:48 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 348 PM CDT SAT MAY 23 2009 TXZ185-203-232115- REAL-UVALDE- 348 PM CDT SAT MAY 23 2009 ...A STRONG THUNDERSTORM WAS AFFECTING REAL AND UVALDE COUNTIES... AT 348 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM 8 MILES EAST OF CAMP WOOD...OR 8 MILES WEST OF LEAKEY...MOVING SOUTHEAST AT 5 MPH. PEOPLE IN NORTHERN UVALDE AND SOUTHWESTERN REAL COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
Local storm report, May 23, 4:30 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
430 PM CDT SAT MAY 23 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1225 PM HAIL 8 N LEAKEY 29.84N 99.76W
05/23/2009 E0.25 INCH REAL TX PUBLIC
0115 PM HAIL UTOPIA 29.62N 99.53W
05/23/2009 E0.50 INCH UVALDE TX PUBLIC
MINOR STREET FLOODING
0136 PM HAIL HONDO 29.36N 99.16W
05/23/2009 E0.70 INCH MEDINA TX PUBLIC
0146 PM HAIL 1 NW HONDO 29.37N 99.17W
05/23/2009 E0.70 INCH MEDINA TX PUBLIC
0148 PM HAIL 1 N HONDO 29.37N 99.16W
05/23/2009 E0.50 INCH MEDINA TX PUBLIC
0151 PM HAIL 1 E HONDO 29.36N 99.14W
05/23/2009 E0.50 INCH MEDINA TX PUBLIC
0223 PM TSTM WND GST 3 E LACKLAND AFB 29.39N 98.58W
05/23/2009 M72 MPH BEXAR TX OTHER FEDERAL
&&
EVENT NUMBER 00572 00574 00573 00577 00575 00578 00576
JPBThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 12:33 PM CDT | Severe Thunderstorm Warning | EWX | Bandera, Uvalde | 27 min |
| May 23, 1:54 PM CDT | Severe Thunderstorm Warning | EWX | Bexar | 36 min |
| May 23, 2:25 PM CDT | Severe Thunderstorm Warning | EWX | Bexar | 50 min |
| May 23, 4:24 PM CDT | Areal Flood Advisory | EWX | Blanco, Burnet, Hays, Llano, Travis, Williamson | 111 min |
| May 23, 5:33 PM CDT | Areal Flood Advisory | EWX | Travis | 4 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.